California, 2007Flash Flooding and Damaging Wind in California, September 21 to 22, 2007
September 21 to 22, 2007 · NWS LOX · 5 events in 1 county or zone
An unseasonably cold early season storm moved south from western Canada, bringing significant weather to sections of Southern California between the 20th and 22nd. Most areas received between one quarter and one inch of rainfall with locally higher amounts associated with thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably cold early season storm moved south from western Canada, bringing significant weather to sections of Southern California between the 20th and 22nd. Most areas received between one quarter and one inch of rainfall with locally higher amounts associated with thunderstorms. In fact, some thunderstorms produced rainfall rates up to 0.70 inches in 20 minutes. With such intense showers, numerous reports of flash flood and debris flows were received in and around recent burn areas. In addition, some gusty thunderstorms winds knocked down power poles across sections of Los Angeles county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 21, 8:00 PM PST, 50 minutes earlier.
Area forecast discussion, Sep 21, 8:00 PM PST, 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 PM PDT FRI SEP 21 2007
.SHORT TERM (TONIGHT THROUGH MONDAY)...
ALL EYES ON UPPER LOW CURRENTLY SPINNING AND WOBBLING NEAR 33/122.
THERE IS ONE MAIN CONVECTIVE BAND WRAPPED AROUND THE LOW EXTENDING
SOUTH OF CATALINA ISLAND AND THEN TURNING INTO MALIBU AND THROUGH
EASTERN VENTURA COUNTY. THIS LINE IS GROWING MORE CONVECTIVE WITH
TIME AND COULD WELL CREATE ENOUGH RAINFALL TO CAUSE FLASH FLOODING
IN GRIFFITH PARK AND THE SHEKELL BURN AREAS. ALSO CONVECTION IS
BEGINNING TO INCREASE AROUND THE CORE OF THE LOW WHICH WILL THREATEN
MARINE INTERESTS OVERNIGHT.
THE 00Z WRF INITIALIZED QUITE WELL (ALTHOUGH WITH THIS STORM GOOD
INITIALIZATION HAS NOT TRANSLATED INTO QUALITY FORECASTS) STILL
SATELLITE DOES SHOW THE LOW BEGINNING TO NUDGE TO THE NNE WHICH IS
ALSO IN LINE WITH THE WRF SOLN AS WELL AS THE 18Z GFS RUN AND THINK
THIS IS GOOD ENOUGH TO HAVE MODERATE CONFIDENCE IN THE MDLS.
SO...PER THE WRF...EXPECT THE UPPER LOW TO MOVE TO THE NNE
OVERNIGHT. REACHING POINT CONCEPTION AT 12Z AND THE EASTERN SLO/MRY
COUNTY LINE AT 18Z. THIS WILL SHIFT THE RAIN BAND TO THE NORTH AND
OUT OF THE AREA A LITTLE AFTER 12Z. THIS WILL ALLOW THE FOCUS OF THE
ACTIVITY TO SHIFT TO THE CORE OF THE LOW ITSELF WHICH WILL BE ALONG
THE CENTRAL COAST. THERE WILL BE SOME ENERGY WRAPPING AROUND THE LOW
AND OVER VTA AND LA COUNTIES SO A CHANCE OF SHOWERS WILL CONTINUE
THERE. WITH ALL THE MOISTURE AND INSTABILITY MOST AREAS WILL BE
UNDER MOSTLY CLOUDY SKIES. THE CLOUDS SHOULD DIMINISH OVERNIGHT AS
THE SUN SETS AND THE LOW MOVES AWAY.
RAINFALL WILL BE LIGHT IN AREAS AWAY FROM THE MAIN RAINBAND...AREAS
AFFECTED BY THUNDERSTORMS ALSO WILL HAVE SIGNIFICANTLY MORE
RAINFALL. WITH THE CONVECTIVE NATURE OF THE RAINBAND AND THE FACT
THAT IT WILL BE TRAINING OVER AN AREA FOR A FEW MORE HOURS EXPECT UP
TO AN INCH OF RAIN WITH AN OUTSIDE CHANCE OF UP TO 2 INCHES. AGAIN
THESE RAINFALL AMOUNTS WILL AFFECT THE SANTA MONICA MOUNTAIN AREA
THE FAR WESTERN VLYS OF L.A. COUNTY...THE EASTERN VALLEYS OF VENTURA
COUNTY
AND THE MOUNTAINS OF VENTURA COUNTY. LESS ROBUST BUT STILL WORRISOME
RAIN BANDS ARE FORMING TO THE SIDES OF THE MAIN RAINBAND AND THESE
WILL PUSH INTO CENTRAL L.A. COUNTY AND WESTERN VTA COUNTY OVERNIGHT
WITH A HALF INCH POSSIBLE.
BY LATE SATURDAY AFTERNOON NW FLOW SHOULD PREVAIL OVER THE AREA AND
THIS SHOULD ALLOW SKIES TO CLEAR AND ELIMINATE THE THREAT OF
SHOWERS.
...FROM PREVIOUS DISCUSSION...
FOR SUNDAY AND MONDAY...EXPECT DRY AND WARMING CONDITIONS FOR
ALL AREAS IN THE WAKE OF THE UPPER LOW. BY MONDAY MORNING...SOME
WEAK OFFSHORE GRADIENTS ARE FORECASTED TO DEVELOP. SO...THESE
OFFSHORE GRADIENTS SHOULD TEMPS TO WARM UP NICELY. AT THIS TIME
THE UPPER SUPPORT IS NOT GREAT...SO WILL ONLY EXPECT SOME WEAK
AND LOCALIZED CANYON WINDS.
.LONG TERM (TUESDAY THROUGH FRIDAY)...
ON TUESDAY/WEDNESDAY...THE WEAK OFFSHORE FLOW IN THE MORNINGS IS
FORECAST TO REMAIN. SO...WILL EXPECT CONTINUED WARM TEMPS WITH
SOME LOCAL CANYON WINDS.
FOR THURSDAY/FRIDAY...EXPECT SLIGHTLY COOLER CONDITIONS AS THE
WEAK OFFSHORE FLOW ENDS. HOWEVER...DRY CONDITIONS WILL STILL
PREVAIL.
&&
.AVIATION...
21/2358Z
BANDED PRECIPITATION PRECIPITATION IS STRETCHING FROM KLGB
NORTHWEST TO POINT CONCEPTION AND PUSHING TOWARDS THE NORTHWEST. ONE
TO THREE HOURS OF PRECIPITATION SHOULD BE EXPECTED AT MOST TERMINALS
IN THE LOS ANGELES...VENTURA...AND SANTA BARBARA COUNTIES.
PRECIPITATION SHOULD TAPER BY 06Z WITH ANOTHER BAND OF PRECIPITATION
POSSIBLE START AT THE COASTAL SITES BY 09Z. IFR TO MVFR CEILINGS AND
VISIBILITIES SHOULD BE EXPECTED IN RAIN. A 20 PERCENT CHANCE OF A
THUNDERSTORM IS POSSIBLE THROUGH 04Z THIS EVENING IN RAIN SHOWERS.
KLAX...IFR TO MVFR CEILINGS AND VISIBILITIES IN RAIN WILL DEVELOP
WITHIN THE NEXT 15 MINUTES OR SO. IFR TO MVFR CONDITIONS WILL
PERSIST OVER THE NEXT TWO HOURS OR SO...WITH CONDITIONS IMPROVING
BETWEEN 0330Z AND 0430Z. A SLIGHT CHANCE OF THUNDERSTORMS WITH
VARIABLE AND GUSTY WINDS ARE POSSIBLE THIS EVENING. ANOTHER CHANCE
OF IFR TO MVFR CEILINGS AND VISIBILITIES IN RAIN IS POSSIBLE AFTER
09Z. IF IFR TO MVFR DEVELOP...CONDITIONS SHOULD IMPROVE AFTER 16Z.
KBUR...IFR TO MVFR CEILINGS AND VISIBILITIES IN RAIN WILL DEVELOP
WITHIN THE BETWEEN AROUND 0115Z...PLUS OR MINUS 20 MINUTES. IFR TO
MVFR CONDITIONS WILL PERSIST THROUGH 0430Z...TO 0600Z AT THE LATEST.
A SLIGHT CHANCE OF THUNDERSTORMS WITH VARIABLE AND GUSTY WINDS ARE
POSSIBLE THIS EVENING. ANOTHER CHANCE OF IFR TO MVFR CEILINGS AND
VISIBILITIES IN RAIN IS POSSIBLE AFTER 10Z. IF IFR TO MVFR
DEVELOP...CONDITIONS SHOULD IMPROVE AFTER 17Z.
.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...ASR/THOMPSON
AVIATION...HALL
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 21, 5:00 AM PST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT FRI SEP 21 2007
CAZ034>041-044>047-051>054-059-087-088-221300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT FRI SEP 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
AN UNSEASONABLY COLD AND STRONG UPPER LEVEL LOW PRESSURE SYSTEM
OFF THE COAST WILL REMAIN NEARLY STATIONARY TODAY...THEN WILL MOVE
EASTWARD ACROSS THE AREA TONIGHT. THERE IS CHANCE OF SHOWERS AND A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY...WITH THE BEST
THREAT ACROSS COASTAL SECTIONS OF SOUTHERN SANTA BARBARA...VENTURA
AND WESTERN LOS ANGELES COUNTIES. SHOWERS WILL BECOME LIKELY ACROSS
SOUTHERN SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES
TONIGHT...WITH A CHANCE OF SHOWERS ELSEWHERE. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS IN ALL AREAS. SOME THUNDERSTORMS MAY PRODUCE
SMALL HAIL AND VERY HEAVY RAIN. THERE COULD EVEN BE ISOLATED
WATERSPOUTS AND FUNNEL CLOUDS WITH SOME OF THESE THUNDERSTORMS.
ACROSS CATALINA ISLAND...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED TODAY AND TONIGHT. RAIN MAY BE INTENSE ENOUGH ON
CATALINA ISLAND TO CAUSE MUD AND DEBRIS FLOWS IN AND BELOW RECENTLY
BURNED AREAS...AND FLASH FLOOD WATCHES ARE IN EFFECT FOR THE ISLAND
BURN AREA. ELSEWHERE...CONDITIONS WILL HAVE TO BE MONITORED CLOSELY
FOR THE THREAT OF FLASH FLOODING AND MUD AND DEBRIS FLOWS FOR THE
BURN AREAS.
IN THE MOUNTAINS...SNOW LEVELS WILL LOWER TO 6000 FEET LATE
TONIGHT...AND THERE MAY BE A FEW INCHES OF SNOW ABOVE
6500 FEET TONIGHT.
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
SHOWERS WILL BE LIKELY ACROSS VENTURA AND LOS ANGELES COUNTIES
SATURDAY MORNING...WITH A CHANCE OF SHOWERS ELSEWHERE. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS IN ALL AREAS. SOME THUNDERSTORMS MAY
PRODUCE SMALL HAIL AND VERY HEAVY RAIN. THERE COULD EVEN BE ISOLATED
WATERSPOUTS AND FUNNEL CLOUDS WITH SOME OF THESE THUNDERSTORMS EARLY.
THE THREAT OF SHOWERS WILL DECREASE FROM WEST TO EAST DURING THE DAY.
CONDITIONS WILL STILL HAVE TO BE WATCHED CLOSELY...ESPECIALLY
ACROSS LOS ANGELES COUNTY FOR THE THREAT OF FLASH FLOODING AND MUD
AND DEBRIS FLOWS IN AND BELOW THE RECENT BURN AREAS.
IN THE MOUNTAINS...SNOW WILL FALL ABOVE 6000 FEET SATURDAY
MORNING...AN A COUPLE MORE INCHES OF SNOW MAY ACCUMULATE
ABOVE 6500 FEET SATURDAY.
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
BRUNO
Flash Flood, Los Angeles
- When
- September 21, 8:50 PM PST to 11:30 PM PST
- Where
- Los Angeles County, 6.5 mi SE of Avalon Catalina Arpt
- Cause
- Heavy Rain / Burn Area
- Reported by
- Trained Spotter
- Coordinates
- 33.334, -118.340
Strong thunderstorms dumped heavy rain over the Island burn area on Santa Catalina Island. The heavy rain produced flash flooding in Avalon Canyon with a school house and a horse stable flooded out. The mud and debris flow prompted the evacuation of Avalon Canyon and Quail Canyon.
Flash Flood, Los Angeles
- When
- September 21, 10:55 PM PST to September 22, 12:30 AM PST
- Where
- Los Angeles County, 2 mi E of Hollywood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.100, -118.295
California Highway Patrol reported significant flooding at the intersection of Highway 101 and Los Feliz Boulevard.
Thunderstorm Wind, Los Angeles
- When
- September 21, 10:55 PM PST
- Where
- Los Angeles County, 0.5 mi E of Hollywood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 34.100, -118.321
A severe thunderstorm knocked down seven power poles near Hollywood.
Flash Flood, Los Angeles
- When
- September 22, 4:30 AM PST to 5:45 AM PST
- Where
- Los Angeles County, 0.5 mi SE of Gardena
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.875, -118.344
California Highway Patrol reported flash flooding near the community of Gardena along the 110 Freeway north of Highway 91. Numerous vehicles were stuck in several feet of water.
Flash Flood, Los Angeles
- When
- September 22, 11:43 AM PST to 1:45 PM PST
- Where
- Los Angeles County, 0.5 mi E of Universal City
- Cause
- Heavy Rain / Burn Area
- Property damage
- $300,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.130, -118.321
Strong thunderstorms dumped heavy rain over the Barham burn area. The heavy generated a significant mud and debris flow below the burn area. Nearly two feet of mud covered a hundred yard stretch of Forest Lawn Drive. A dozen parked cars were buried by the mud and debris. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in North Dakota, September 21, 2007$30 million · 3.5 in hail · 10 events
- Lightning Strike in Florida, September 21, 20071 death · 1 event
- Flash Flooding and Lightning Strike in Nevada, September 21 to 22, 2007$200,000 · 3 events
- Hail and Damaging Winds in Wisconsin, September 21, 2007$76,000 · 1 in hail · 22 events
- Lightning Strike in Florida, September 21, 2007$200,000 · 1 event
- Damaging Wind in Iowa, September 21, 2007$85,000 · 55 kt wind · 1 event
- Damaging Winds in Iowa, September 21, 2007$55,000 · 74 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, September 21, 2007$16,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Michigan, September 21, 2007$6,000 · 61 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 21, 20078 events
- Hail in Wisconsin, September 21, 20071.75 in hail · 6 events
- Flash Flooding and Hail in Georgia, September 21, 2007$1,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52550, 52551, 52558, 52552, 52557.